A man with a worried expression puts his hand on his face.

ADT Side Effects I Have Experienced: Part 3

In Part One and Part Two of this series, I covered my attempts to deal with the hot flashes, cardiac AFib, and sleep problems that I developed since being treated by androgen deprivation therapy (ADT). Here in Part Three, I discuss some other side effects.

More side effects

Weight gain

About 5 years ago when I went on the paleo diet, I lost 30 pounds. But since being on ADT, most of that weight has come back. My body has developed a pear shape, making it hard to hold up my pants. And when I put on a shirt these days, the buttons scream in agony.

Edema of the ankles

Unless I wear loose-fitting socks, my ankles swell up. I usually wear no socks, but my feet get cold in the winter.

Acid reflux

I don’t know if my acid reflux is the result of my ADT, but it was agonizing before I got treatment for it. The PPI I use to control this, pantoprazole, may have contributed to my bone density loss.

Cholesterol

I never had a cholesterol problem, nor has my family, so I was in for an unpleasant surprise when a high cholesterol level was detected during my ADT treatment. My doctor told me that I was facing a high probability of a heart attack in the near future if I did not treat this condition.

She proscribed Atorvastatin to control the cholesterol, but it has resulted in muscle pain. It is better than a heart attack, but it is yet another example of a treatment for a side effect creating a different side effect. My allergist, of all people, noted that CoQ10 might help with the muscle pain, so I am experimenting with it.

Osteoporosis

Reading about ADT, I found out that it, and the resulting loss of testosterone, can contribute to bone density loss. Since I am taking a PPI antacid, which can also contribute to bone loss, I talked to my doctor, and she ordered a bone densitometry test.

So yet again, I was subject to radiation in my pelvic area. The diagnosis came back as “osteopenia” in my femoral neck and hip, but my spine was normal. Osteopenia means that I have some bone density loss but not osteoporosis.  My exercise regime and vitamin D supplements may have averted osteoporosis, at least for now.

Stress

I have a high-stress, technology job, but AFib, hot flashes, and exhaustion have made it difficult to work. I am currently out of work on temporary disability, which has helped my anxiety level but created financial stress.

Hypothyroidism

My thyroid activity is below normal, but not at a level that merits treatment at this time. This might be contributing to some of my issues such as weight gain, low energy, and cold spells.

Reduced sexual interest and potency

Toward the end of my ADT, my testosterone plunged into the undetectable level along with my sexual desire. Love remained, but desire and potency did not. Since finishing my course of Eligard two years ago, my testosterone has gradually recovered.

When last checked, my testosterone was at 65 nanograms per deciliter (ng/dL); the normal value would be over 200.  In the meantime, physical intimacy with my wife has recovered to some extent, so there is some hope for a recovery from this side effect.

Searching for a better way

There must be a better way of dealing with the ADT side effects than chasing down every symptom and treating it in isolation, sometime creating a cascade of new side effects. This whack-a-mole approach does not seem to be approaching a solution.

Is there a better way? Is there a wholistic way to deal with all the side effects working on concert? I have not found it yet, but I am still looking.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ProstateCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.